Mathematische Zeitschrift

, Volume 285, Issue 3–4, pp 1141–1166 | Cite as

The maximum number of lines lying on a K3 quartic surface

Article

Abstract

We show that there cannot be more than 64 lines on a quartic surface with isolated rational double points over an algebraically closed field of characteristic \(p \ne 2,\,3\), thus extending Segre–Rams–Schütt theorem. Our proof offers a deeper insight into the triangle-free case and takes advantage of a special configuration of lines, thereby avoiding the technique of the flecnodal divisor. We provide several examples of non-smooth K3 quartic surfaces with many lines.

Mathematics Subject Classification

14J28 14J70 14N10 14N25 

Notes

Acknowledgments

First of all, I wish to warmly thank my supervisor Matthias Schütt and Sławek Rams for suggesting the problem and paving the way to solve it. Many new ideas are due to the fruitful discussions with Alex Degtyarev, who made my stay in Ankara extremely pleasant. Thanks to Miguel Ángel Marco Buzunáriz for introducing me to SageMath, to Roberto Laface for carefully proofreading the draft, and to Víctor González Alonso and Simon Brandhorst for their invaluable mathematical help.

References

  1. 1.
    Boissière, S., Sarti, A.: Counting lines on surfaces. Ann. Sc. Norm. Super. Pisa Cl. Sci 5(VI), 39–52 (2007)MathSciNetMATHGoogle Scholar
  2. 2.
    Bruce, J.W., Wall, C.T.C.: On the classification of cubic surfaces. J. Lond. Math. Soc. 2(19), 245–256 (1979)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Degtyarev, A., Itenberg, I., Sertöz, A.S.: Lines on Quartic Surfaces. arXiv:1601.04238
  4. 4.
    Esnault, H., Srinivas, V.: Algebraic versus topological entropy for surfaces over finite fields. Osaka J. Math. 50(3), 827–846 (2013)MathSciNetMATHGoogle Scholar
  5. 5.
    González Alonso, V., Rams, S.: Counting Lines on Quartic Surfaces. arXiv:1505.02018
  6. 6.
    Kollár, J.: Szémeredi–Trotter-type theorems in dimension 3. Adv. Math. 271, 30–61 (2015)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Heijne, B.: Picard Numbers of Complex Delsarte Surfaces with Only Isolated ADE-Singularities. arXiv:1212.5006v4
  8. 8.
    Liedtke, C.: Algebraic Surfaces in Positive Characteristic. arXiv:0912.4291v4
  9. 9.
    Miranda, R.: The Basic Theory of Elliptic Surfaces. ETS Editrice, Pisa (1989)MATHGoogle Scholar
  10. 10.
    Nikulin, V.V.: Integral symmetric bilinear forms and some of their applications. Math. USSR Izv. 14(1), 103–167 (1980)CrossRefMATHGoogle Scholar
  11. 11.
    Pjateckij-Šapiro, I., Šafarevič, I.: A Torelli theorem for algebraic surfaces of type K3. Izv. Akad. Nauk SSSR 35, 530–572 (1971)MathSciNetGoogle Scholar
  12. 12.
    Rams, S., Schütt, M.: On quartics with lines of the second kind. Adv. Geom. 14, 735–756 (2014)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Rams, S., Schütt, M.: 64 lines on smooth quartic surfaces. Math. Ann. 362(1), 679–698 (2015)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Rams, S., Schütt, M.: 112 lines on smooth quartic surfaces (characteristic 3). Q. J. Math. 66(3), 941–951 (2015)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Saint-Donat, B.: Projective models of K3 surfaces. Am. J. Math. 96, 602–639 (1974)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Segre, B.: The maximum number of lines lying on a quartic surface. Q. J. Math. Oxf. Ser 14, 86–96 (1943)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Urabe, T.: Elementary transformations of Dynkin graphs and singularities on quartic surfaces. Invent. Math. 87, 549–572 (1987)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Institut für Algebraische GeometrieLeibniz Universität HannoverHannoverGermany

Personalised recommendations